Remote Access Bulletin of the American Mathematical Society

Bulletin of the American Mathematical Society

ISSN 1088-9485(online) ISSN 0273-0979(print)

 
 

 

Orthomodularity in infinite dimensions; a theorem of M. Solèr


Author: Samuel S. Holland
Journal: Bull. Amer. Math. Soc. 32 (1995), 205-234
MSC: Primary 06C15; Secondary 11E39, 16W99, 46C15, 51D99, 81P10
DOI: https://doi.org/10.1090/S0273-0979-1995-00593-8
MathSciNet review: 1307904
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Maria Pia Solèr has recently proved that an orthomodular form that has an infinite orthonormal sequence is real, complex, or quaternionic Hilbert space. This paper provides an exposition of her result, and describes its consequences for Baer $ {\ast}$-rings, infinite-dimensional projective geometries, orthomodular lattices, and Mackey's quantum logic.


References [Enhancements On Off] (What's this?)

  • [A] E. Artin, Geometric algebra, Interscience, New York, 1957. MR 0082463 (18:553e)
  • [A-A] I. Amemiya and H. Araki, A remark on Piron's paper, Publ. Res. Inst. Math. Sci. A2 (1966/67), 423-427. MR 0213266 (35:4130)
  • [Ba] R. Baer, Linear algebra and projective geometry, Academic Press, New York, 1952. MR 0052795 (14:675j)
  • [Be] S. K. Berberian, Baer $ ^{\ast}$-rings, Springer-Verlag, New York, 1972. MR 0429975 (55:2983)
  • [B-C] E. G. Beltrametti and G. Cassinelli, The logic of quantum mechanics, Addison-Wesley, Reading, MA, 1981. MR 635780 (83d:81008)
  • [Bir] G. Birkhoff, Lattice theory, 3rd ed., Colloq. Publ., vol. 25, Amer. Math. Soc., Providence, RI, 1967. MR 0227053 (37:2638)
  • [B-vN] G. Birkhoff and J. von Neumann, The logic of quantum mechanics, Ann. of Math. 37 (1936), 823-843. MR 1503312
  • [D] P. A. M. Dirac, The principles of quantum mechanics, 4th ed. (rev.), Oxford Univ. Press, London and New York, 1958.
  • [Dix] J. Dixmier, Position relative de deux variétés linéaires fermées dans un espace de Hilbert, Revue Sci. 86 (1948), 387-399. MR 0029095 (10:546e)
  • [F] R. Feynman, The character of physical law, M.I.T. Press, Cambridge, MA, 1967.
  • [F-T] P. A. Fillmore and D. M. Topping, Operator algebras generated by projections, Duke Math. J. 34 (1967), 333-336. MR 0209855 (35:751)
  • [G1] H. Gross, Quadratic forms in infinite-dimensional vector spaces, Progr. Math., vol. 1, Birkhäuser, Boston, 1979. MR 537283 (81f:10027)
  • [G2] -, Hilbert lattices: New results and unsolved problems, Found. Phys. 20 (1990), 529-559. MR 1060621 (91j:06019)
  • [G-W] K. W. Gruenberg and A. J. Weir, Linear geometry, Van Nostrand, Princeton, NJ, 1967. MR 0223375 (36:6423)
  • [H1] S. S. Holland, Jr., The current interest in orthomodular lattices, Trends in Lattice Theory, (J. C. Abbott, ed.), Van Nostrand-Reinhold, New York, 1970, pp. 41-26; reprinted in the Logico-Algebraic Approach to Quantum Mechanics, vol. I, Academic Press, New York, 1972, pp. 437-496. MR 0272688 (42:7569)
  • [H2] -, Remarks on type I Baer and Baer $ ^{\ast}$-rings, J. Algebra 27 (1973), 516-522. MR 0330216 (48:8554)
  • [H3] -, $ ^{\ast}$-Valuations and ordered $ ^{\ast}$-fields, Trans. Amer. Math. Soc. 262 (1980), 219-243; Erratum, Trans. Amer. Math. Soc. 267 (1981), 333. MR 583853 (83b:12019a)
  • [H4] -, Projections algebraically generate the bounded operators on real or quaternionic Hilbert space, Proc. Amer. Math. Soc. (to appear). MR 1273495 (96a:47079)
  • [H5] -, Applied analysis by the Hilbert space method, Marcel Dekker, New York, 1990. MR 1084593 (92a:00007)
  • [J] J. M. Jauch, Foundations of quantum mechanics, Addison-Wesley, Reading, MA, 1968. MR 0218062 (36:1151)
  • [Kal] G. Kalmbach, Orthomodular lattices, London Math. Soc. Monographs, vol. 18, Academic Press, London and New York, 1983. MR 689129 (84f:06001)
  • [Kap1] I. Kaplansky, Forms in infinite dimensional spaces, An. Acad. Brasil, de Ciênc. 22 (1950), 1-17. MR 0037285 (12:238a)
  • [Kap2] -, Rings of operators, Benjamin, New York, 1968. MR 0244778 (39:6092)
  • [Ke] H. A. Keller, Ein nicht-klassischer Hilbertscher Raum, Math. Z. 172 (1980), 41-49. MR 576294 (81f:46033)
  • [KKS] H. A. Keller, U. M. Künzi, and M. P. Solèr, Orthomodular spaces, Orthogonal Geometry in Infinite Dimensional Vector Spaces (to appear).
  • [M] G. W. Mackey, Mathematical foundation of quantum mechanics, Benjamin, New York, 1963.
  • [M-M] F. Maeda and S. Maeda, Theory of symmetric lattices, Springer-Verlag, Berlin, 1970. MR 0282889 (44:123)
  • [Mac] M. D. MacLaren, Notes on axioms for quantum mechanics, Argonne Nat. Lab. Report ANL-7065, July 1965 (unpublished).
  • [Mo] R. P. Morash, Angle bisection and orthoautomorphisms in Hilbert lattices, Canad. J. Math. 25 (1973), 261-272. MR 0313143 (47:1698)
  • [Pir] C. Piron, "Axiomatique" quantique, Helv. Phys. Acta 37 (1964), 439-468. MR 0204048 (34:3894)
  • [Prs] A. Prestel, On Solèr's characterization of Hilbert spaces, Manuscripta Math. (to appear). MR 1317747 (96b:46027)
  • [S] M. P. Solèr, Characterization of Hilbert spaces with orthomodular spaces, Comm. Algebra 23 (1995), 219-243. MR 1311786 (95k:46035)
  • [V-Y] O. Veblen and J. W. Young, Projective geometry, Vol. 1, Ginn, Boston, 1919.
  • [vN] J. Von Neumann, Continuous geometry, Princeton Univ. Press, Princeton, NJ, 1960. MR 0120174 (22:10931)
  • [vN2] -, Mathematical foundations of quantum mechanics, Princeton Univ. Press, Princeton, NJ, 1955. MR 0066944 (16:654a)
  • [W] W. John Wilbur, On characterizing the standard quantum logics, Trans. Amer. Math. Soc. 233 (1977), 265-292. MR 0468710 (57:8531)
  • [Z] N. Zieler, Axioms for non-relativistic quantum mechanics, Pacific J. Math. 11 (1961), 1151-1169. MR 0140972 (25:4385)

Similar Articles

Retrieve articles in Bulletin of the American Mathematical Society with MSC: 06C15, 11E39, 16W99, 46C15, 51D99, 81P10

Retrieve articles in all journals with MSC: 06C15, 11E39, 16W99, 46C15, 51D99, 81P10


Additional Information

DOI: https://doi.org/10.1090/S0273-0979-1995-00593-8
Keywords: Hermitian form, Baer $ ^{\ast}$-ring, projective geometry, orthomodular lattice, quantum logic
Article copyright: © Copyright 1995 American Mathematical Society

American Mathematical Society